Gralise and Weight Gain
There are several side effects of Gralise (extended-release gabapentin), and weight gain is one of them. Clinical studies have shown that weight gain may occur in up to 1.9 percent of people taking this drug. It may help if you can eat heart-healthy foods and exercise regularly. However, if your weight gain becomes a problem, talk to your healthcare provider about other possible options.
Does Gralise Cause Weight Gain?Gralise™ (extended-release gabapentin) is a prescription medication approved to treat postherpetic neuralgia, a type of nerve pain that follows a shingles infection. This drug has been extensively studied in clinical trials where the side effects were carefully documented. In these studies, weight gain was one of the possible Gralise side effects.
Understanding Clinical TrialsBefore medications are approved in the United States, they must go through several clinical trials. In these studies, thousands of people are given a particular medicine and another group of people receive a placebo (a "sugar pill" that does not contain the active ingredients).
In these studies, the side effects are carefully documented. As a result, it is possible to see what side effects occurred, how often they appeared, and how they compared to the placebo.
In studies, up to 1.9 percent of people taking Gralise experienced weight gain, compared to just 0.5 percent of a similar group of people taking a placebo. No information is available about whether the weight gained was slight, moderate, or severe.
Suggestions for Dealing With Weight GainIf you notice unexplained or bothersome weight gain while you are taking Gralise, there are some things that you can do. Some suggestions include:
- Eat a heart-healthy diet. This diet should include:
- Exercise regularly for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
If you are gaining weight rapidly, this may be due to fluid retention and heart failure, other possible side effects of Gralise. Let your healthcare provider know right away if you notice rapid weight gain, as this can be a sign of congestive heart failure (CHF).
Also, if you are noticing a weight gain with Gralise, talk to your healthcare provider. He or she can suggest other ways of dealing with this problem. He or she may also look for other causes of your weight gain, such as certain medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or a different nerve pain medication.
(Click BMI Calculator to see if your weight is within a healthy range.)